Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 124, NWS Houston/Galveston, TX

June 4, 2004Austin County, Waller County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Jun 4, 2004, 10:18 PM CDT for Austin County, Waller County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2004, 10:18 PM CDT (03:18 UTC)
Expired
Jun 4, 2004, 11:00 PM CDT
In force
42 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Austin County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 115 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 3.3 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2548 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2548 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 9:20 PM CDT, 58 minutes earlier.

Area forecast discussion, Jun 4, 9:20 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
920 PM CDT FRI JUN 4 2004

MCS DEVELOPED OVER OUR NE ZONES LATE THIS AFTN AND PROGRESSED
THROUGH THE HOUSTON METRO AREA INTO THE COASTAL COUNTIES. THE LINE
OF STORMS EXTENDS ROUGHLY FROM CALDWELL TO RICHMOND TO GALVESTON AT
02Z...WITH THE OUTFLOW BOUNDARY TO THE SOUTH OF IT. A SURPRISING
NUMBER OF HAIL REPORTS ACROSS SE TX THIS EVENING WITH A COUPLE OF
REPORTS OF MINOR WIND DAMAGE RECEIVED SO FAR. GIVEN WELL DEVELOPED
COLD POOL BEHIND MCS...GOOD CONVERGENCE ALONG OUTFLOW...AND MID 70S
DEWPOINTS TO THE SOUTH...EXPECT THESE STORMS TO KEEP GOING FOR AT
LEAST ANOTHER 1-3 HOURS. ATTENTION THEN TURNS TO ANOTHER MCS WHICH
HAS DEVELOPED OVER NORTH CENTRAL TX BETWEEN ABILENE AND WACO. THESE
STORMS HAVE BEEN DEVELOPING MORE SOUTHWARD AND WOULD EXPECT THIS
TREND TO CONTINUE WITH THE GREATEST INSTABILITY/BEST LOW LEVEL JET
FROM THE MIDDLE TX COAST INTO CENTRAL TX. GIVEN ALL THE UNCERTAINTY
WILL NOT GET TOO CUTE WITH THE FORECAST AND STICK WITH 40/50 POPS
ACROSS THE BOARD. SEVERE STORMS WILL REMAIN A POSSIBILITY...MAINLY
OVER THE WESTERN ZONES...UNTIL AT LEAST MIDNIGHT.

A THIRD MCS HAS DEVELOPED IN THE TX PANHANDLE TONIGHT. THE REMNANTS
OF THIS SYSTEM WILL LIKELY REACH THE CWA SATURDAY AFTERNOON...AND
COULD BRING US ANOTHER ROUND OF SEVERE WEATHER.

35/38/DH

&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  70 90 73 91 74 / 50 40 30 30
HOUSTON (IAH)          70 90 74 91 74 / 50 40 30 30
GALVESTON (GLS)        75 88 78 87 78 / 50 40 30 30
&&
Hazardous weather outlook, Jun 4, 3:15 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
315 PM CDT FRI JUN 4 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-051200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
315 PM CDT FRI JUN 4 2004

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT ALONG AND NORTH OF A BRENHAM
TO HUNTSVILLE TO LIVINGSTON LINE...

.DAY ONE...TONIGHT.
AN AREA OF SHOWERS AND THUNDERSTORMS LOCATED ACROSS NORTH TEXAS
MAY MOVE SOUTHEAST INTO THE NORTHERN PORTIONS OF SOUTHEAST
TEXAS TONIGHT. IT IS POSSIBLE THAT THESE THUNDERSTORMS WILL REACH
SEVERE LEVELS ACROSS THE NORTHERN PORTIONS OF SOUTHEAST TEXAS.
DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY WEATHER THREATS.

LOCALLY HEAVY RAINFALL IS POSSIBLE THE REMAINDER OF THIS AFTERNOON
AND INTO THE EVENING HOURS AS SLOW MOVING STORMS CONTINUE TO DEVELOP
WITH DAYTIME HEATING. AVERAGE RAINFALL AMOUNTS ARE EXPECTED TO BE
1/4 TO 1/2 INCH...WITH ISOLATED AREAS POSSIBLY SEEING 2 TO 3
INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AS AN UPPER LEVEL
IMPULSE MOVES ACROSS THE AREA. IF ANY SEVERE WEATHER DEVELOPS...STRONG
DAMAGING WINDS WILL BE THE PRIMARY THREAT. RAIN CHANCES ARE EXPECTED
TO DECREASE ON SUNDAY. INCREASING WESTERN GULF OF MEXICO MOISTURE MAY
RESULT IN BETTER RAIN CHANCES FOR MONDAY THROUGH THURSDAY. HOWEVER...
NO HAZARDOUS WEATHER IS EXPECTED WITH THESE STORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:06 PM CDTSevere Thunderstorm WarningHGXGalveston, Harris39 min
Jun 4, 8:09 PM CDTSpecial Marine WarningHGX2 hr
Jun 4, 8:58 PM CDTSevere Thunderstorm WarningHGXFort Bend47 min
Jun 4, 9:29 PM CDTSevere Thunderstorm WarningHGXAustin, Waller, Washington46 min
Jun 4, 11:22 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado38 min
Jun 5, 1:04 AM CDTFlash Flood WarningHGXAustin, Waller3 hr
Jun 5, 4:05 AM CDTSevere Thunderstorm WarningHGXJackson55 min
Jun 5, 4:54 AM CDTSpecial Marine WarningHGX96 min
Jun 5, 4:27 PM CDTSpecial Marine WarningHGX2 hr
Jun 5, 4:54 PM CDTSevere Thunderstorm WarningHGXGalveston36 min
Jun 5, 5:30 PM CDTFlash Flood WarningHGXGalveston2 hr
Jun 5, 5:37 PM CDTSevere Thunderstorm WarningHGXBrazoria38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.